Hawaii Woman Sues Merck after Allegedly Suffering Fosamax Side Effects

Hawaii Woman Sues Merck after Allegedly Suffering Fosamax Side EffectsA 62-year-old retired school teacher in Hawaii has filed a lawsuit against the drugmaker Merck, claiming she suffered a broken thigh bone after taking its osteoporosis drug Fosamax, reports the Honolulu Star-Advertiser.

According to the news provider, Lois Takamori claims she suffered the thigh fracture when she took a small step backwards in 2009. The federal lawsuit, which was filed on June 29, claims that the fracture was a direct result of her taking Fosamax for eight years.

"I took one step backward and felt excruciating pain," Takamori asserted. "It's a devastating breakage because it doesn't heal. I have discomfort, can't walk without a cane, so it's very limiting."

Fosamax, which is often prescribed to postmenopausal women in order to avoid bone loss stemming from osteoporosis, has been scrutinized before, as approximately 1,450 cases involving the drug had been filed in the U.S. as of March 31, the news source said.

The lawsuits typically involve the development of either osteonecrosis – a jaw bone disease – femur fractures or other injuries related to bone damage. Most often, the lawsuits come from patients who have taken Fosamax for an extended period of time, as was the case with Takamori, who began taking it in 2001.

Still, despite these lawsuits and the fact that Securities and Exchange Commission filings show sales of the drug fell 10 percent this quarter as compared to last year, the drugmaker has continued to support Fosamax.

"Nothing is more important to Merck than the safety of its medicines and the patients who use them," company spokesman Ronald Rogers told the news source. "We stand behind the safety and efficacy profile of Fosamax, and we encourage patients who have any questions about their health to speak with their physician."

Rogers added that with four lawsuits involving the medication having reached verdicts in the U.S., Merck has won three of them thus far.

Despite that, many patients across the country have continued to file Fosamax side effects lawsuits, particularly after the U.S. Food and Drug Administration issued a warning over thigh fractures related to long-term use of the drug last year, said Takamori's attorney.

"It's been devastating what's happened to [Takamori]; her life's been turned upside down. It's just horrific," the attorney told the news source.